Montana, 2025

Damaging Wind in Montana, July 9, 2025

July 9, 2025 · NWS BYZ · 1 event in 1 county or zone

While most storms were sub-severe, got an isolated gust up 61 mph in far southeast MT with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

While most storms were sub-severe, got an isolated gust up 61 mph in far southeast MT with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 1:46 PM MST, 3 hours 44 minutes earlier. Its key messages:

  • Hot today (90s to lower 100s). Heat Advisory in effect for portions of the area until 9 PM MDT today.
  • Isolated mainly dry thunderstorms with strong wind gust potential through this evening.
  • Cold front brings increasing chance of precipitation late Thursday into Friday; Highs in the 70s Friday.
  • Turning warmer again for the weekend.
Area forecast discussion, Jul 9, 1:46 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Billings MT
246 PM MDT Wed Jul 9 2025

.KEY MESSAGES...

- Hot today (90s to lower 100s). Heat Advisory in effect for
  portions of the area until 9 PM MDT today.

- Isolated mainly dry thunderstorms with strong wind gust
  potential through this evening.

- Cold front brings increasing chance of precipitation late
  Thursday into Friday; Highs in the 70s Friday.

- Turning warmer again for the weekend.

&&

.DISCUSSION...

Through Thursday night...

Hot conditions will persist into this evening as temperatures
warm into the 90s to lower 100s. With this heat, the Heat Advisory
in effect for Yellowstone, Musselshell, Treasure, Rosebud,
Custer, Fallon, Carter, Powder River, and portions of Big Horn,
Carbon, and Sheridan (WY) Counties remains in effect until 9 PM
MDT this evening.

While most areas will remain dry this afternoon into Thursday,
there is enough elevated instability around to favor high-based
scattered showers and isolated mostly dry thunderstorms this
afternoon and evening. The factor working against this is the warm
temperatures aloft (700mb temperatures around 12 to 16 degC).
However, the passage of a weak cold front late this afternoon and
evening should provide enough lift and moisture to favor high-
based scattered showers and isolated mostly dry thunderstorms.
With this activity, the main threat is strong, erratic wind gusts
of 50 to 65 mph. A secondary threat is dry lightning. While
vegitation is still relatively green across much of the area,
outside of areas north of the Yellowstone River valley and away
from the Bull Mountains, people should still be aware for
potential lightning caused fire starts.

Thursday will start out dry with slightly cooler temperatures
behind this evening's cold front passage (highs in the 80s to low
90s). By Thursday evening into Thursday night, a stronger trough
and associated cold front is set to move into and through the
region. With this, even cooler temperatures and increased
atmospheric moisture (precipitable water values up around 1 inch)
are expected to move into the region. This will allow for better
chances of precipitation across the area (20 to 40 percent). With
that said, the best chance of seeing accumulating precipitation
continues to be pushed back to Friday when the aforementioned
trough axis is expected to drop into the area. See the long term
discussion for more information about this. Outside of the
precipitation chances Thursday, gusty winds look to accompany the
front with gusts of 20 to 40 mph forecast. Arends

Friday through Tuesday...

An upper trough moving across Canada will drag its positively
tilted axis across eastern Montana Friday. This track is a little
more easterly than proggs indicated yesterday. Favorable upper
dynamics get dragged into our CWA late Thursday night into Friday.
Thus, our precipitation is a little slower to arrive and exit our
area than yesterdays forecast. Pops will reflect this with showers
and some thundershowers lingering over our east and southern
sections into the afternoon. Temps are still expected to be on the
cool side with highs in the mid to upper 70s common. Precipitation
chances diminish by evening as upper dynamics track southeast and
drier more stable air pushes in from the northwest behind the
trough axis.

The cool temperatures are short lived as flat west/northwest flow
aloft with dry downslope air prevails over the region over the
area will allow temperatures to reach the lower 90s in many areas
through the weekend. Only a slight chance of isolated convection
possible by Sunday afternoon.

Heading into the next work week, models generally continue warm
conditions into Monday, but some ensemble members show a cold
front arriving by Monday rather than Monday Night/Tuesday. So some
uncertainty just how soon we may see another decent frontal
passage next week. For now, we lean toward NBM showing a push of
northerly wind arriving Monday limiting highs a bit in the mid to
upper 80s, with much cooler air settling in Monday night into
Tuesday. Temps on Tuesday in the lower to mid 70s. The caveat is
if cold front arrives earlier, we may see Monday temps cooler than
forecast ranging from upper 70s to mid 80s with breezy north
winds. An increasing chance of precipitation is expected Monday
through Tuesday as this system moves through the region. BT

&&

.AVIATION...

VFR conditions will prevail through the TAF period. During this
afternoon and evening, high-based scattered showers and isolated
mainly dry thunderstorms are forecast to move through the region.
With this activity, the main threat is strong, erratic wind gusts
to 50 knots. While all TAF sites could be impacted, the best
chances are around KLVM, KBIL, and KMLS (~20 to 30 percent
chance). Additionally, look for winds to shift out of the
northwest this evening into tonight with the passage of a weak
cold front. Arends

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 064/090 057/077 054/091 061/093 064/088 058/073 052/075
    21/U    32/W    00/U    00/U    11/U    34/T    42/T
LVM 053/087 049/077 047/088 054/092 055/086 051/074 045/076
    21/N    31/B    00/B    00/U    12/T    34/T    32/T
HDN 061/090 056/076 049/091 057/095 061/089 056/074 051/076
    20/U    43/T    00/U    00/U    11/U    43/T    42/T
MLS 067/092 057/077 054/090 061/094 063/088 059/076 053/077
    30/U    42/W    00/U    00/U    11/U    43/T    32/W
4BQ 066/090 058/074 053/086 061/092 064/088 059/075 053/072
    21/U    32/W    00/U    00/U    11/B    43/T    53/T
BHK 062/091 054/073 049/085 056/090 059/086 053/075 049/075
    21/U    32/W    00/U    00/U    11/U    33/T    32/W
SHR 059/087 051/071 046/086 055/092 057/088 053/073 048/072
    21/U    34/T    10/U    00/U    11/U    34/T    53/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until 9 PM MDT this evening FOR ZONES
      29>33-36-37-57-58-138-139-169-173-235.
WY...Heat Advisory in effect until 9 PM MDT this evening FOR ZONE
      199.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 9, 3:17 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Billings MT
417 PM MDT Wed Jul 9 2025

MTZ040-064>067-141-092300-
Livingston Area MT-Northern Sweet Grass MT-Absaroka/Beartooth
Mountains MT-Northern Park MT-Beartooth Foothills MT-Paradise
Valley MT-
417 PM MDT Wed Jul 9 2025

...A SHOWER WILL IMPACT WEST CENTRAL SWEET GRASS AND CENTRAL PARK
COUNTIES UNTIL 5 PM MDT...

At 417 PM MDT, Doppler radar was tracking showers with strong winds
over the Paradise Valley.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Livingston, Big Timber, Chico Hot Springs, Springdale, Pine Creek,
  Mc Leod, Emigrant, Chico and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4532 11089 4535 11091 4542 11092 4553 11092
      4553 11086 4559 11086 4559 11079 4577 11080
      4578 11079 4592 10978 4560 10979 4537 11037
      4520 11079
TIME...MOT...LOC 2216Z 246DEG 21KT 4531 11076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

WMR
Special weather statement, Jul 9, 3:40 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Billings MT
440 PM MDT Wed Jul 9 2025

MTZ034-042-092315-
Golden Valley MT-Northern Stillwater MT-
440 PM MDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GOLDEN VALLEY AND
NORTH CENTRAL STILLWATER COUNTIES UNTIL 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ryegate, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph, along with occasional lightning
and brief moderate rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Mainly rural areas of South Central Golden Valley and North
  Central Stillwater Counties, south of Highway 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4613 10939 4626 10939 4630 10898 4605 10898
      4608 10939
TIME...MOT...LOC 2239Z 270DEG 15KT 4617 10932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jul 9, 3:59 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Billings MT
459 PM MDT Wed Jul 9 2025

MTZ040-064>067-141-100000-
Livingston Area MT-Northern Sweet Grass MT-Absaroka/Beartooth
Mountains MT-Northern Park MT-Beartooth Foothills MT-Paradise
Valley MT-
459 PM MDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SWEET GRASS AND
CENTRAL PARK COUNTIES UNTIL 6 PM MDT...

At 459 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Livingston.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Livingston, Big Timber, Springdale, Mc Leod, Pine Creek and
  Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4565 11080 4579 11080 4579 11079 4581 11079
      4592 10978 4560 10979 4535 11041 4547 11092
      4553 11092 4553 11086 4559 11086 4559 11079
TIME...MOT...LOC 2257Z 0DEG 0KT 4565 11088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

WMR
Special weather statement, Jul 9, 4:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Billings MT
509 PM MDT Wed Jul 9 2025

MTZ029-034-042-235-100000-
Musselshell MT-Southwestern Yellowstone MT-Golden Valley MT-
Northern Stillwater MT-
509 PM MDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MUSSELSHELL...
SOUTHEASTERN GOLDEN VALLEY...WEST CENTRAL YELLOWSTONE AND
NORTHEASTERN STILLWATER COUNTIES UNTIL 6 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Ryegate, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph, along with occasional lightning
and brief moderate rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Broadview and Lavina.

The strongest portion of this storm will cross Highway 3 just south
of Lavina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4613 10908 4629 10908 4642 10846 4606 10843
      4609 10908
TIME...MOT...LOC 2307Z 257DEG 29KT 4621 10898

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lester
Local storm report, Jul 9, 5:06 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
606 PM MDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Non-Tstm Wnd Gst 6 S Reed Point          45.61N 109.56W
07/09/2025  M52 MPH          Stillwater         MT   Mesonet

            Mesonet station MTM67 6.1 S Reed Point
            (MT-MESO).

1100 PM     Non-Tstm Wnd Gst 2 WSW Livingston        45.65N 110.60W
07/08/2025  M52 MPH          Park               MT   Mesonet

            Mesonet station MTLWM 2.0 SW Livingston (MT
            DOT).

0335 PM     Non-Tstm Wnd Gst 9 N Limestone           45.58N 109.88W
07/09/2025  M51 MPH          Sweet Grass        MT   Mesonet

            Mesonet station DBYM8 Derby Mountain.

&&
Special weather statement, Jul 9, 5:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Billings MT
616 PM MDT Wed Jul 9 2025

MTZ030-031-173-100100-
Treasure MT-Northern Rosebud MT-Northeastern Yellowstone MT-
616 PM MDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TREASURE...
NORTHEASTERN YELLOWSTONE AND NORTHERN ROSEBUD COUNTIES UNTIL 7 PM
MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Melstone, or 28 miles northwest of Hysham, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph, along with occasional lightning
and brief moderate rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4660 10781 4663 10782 4664 10781 4664 10782
      4665 10782 4666 10781 4679 10717 4630 10707
      4635 10779 4640 10779 4640 10778 4650 10778
      4650 10780 4660 10780
TIME...MOT...LOC 0014Z 261DEG 22KT 4654 10769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lester

The radar

The Billings radar (KBLX), 234 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powder River

When
July 9, 5:30 PM MST
Where
Powder River County, 14.12 mi NNW of Olive
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -105.590

Mesonet station mtcwd at Coalwood Mt-59 Mp 55.9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288052.